Tuesday, 19 October 2010

Accutane and The Effects of Inflammatory Bowel Disease

Over 400 pharmaceutical liability lawsuits mention the use of anti-acne drug Accutane as a factor in the development of debilitating Inflammatory Bowel Disease. Research has found a strong link between the use of the anti-acne medication and the development of IBD.

According to a study conducted by University of North Carolina researchers, persons who used the medication are at a risk of developing IBD that is twice as high as those who did not use it. Besides, the researchers found that the risk of developing IBD increased with increasing use of Accutane. In 2009, Accutane was removed from the American market. However, California Accutane lawyers find that patients may be at risk from the gastrointestinal disorders and injuries caused by generic versions that continue to remain on the market.

Inflammatory Bowel Disease is the term used to describe chronic gastrointestinal conditions. Broadly, there are two conditions that are included under the term IBD. Persons may suffer from either ulcerative colitis or Crohn's Disease. In both these cases, there is severe inflammation of the digestive tract. The person may suffer from severe pain and diarrhea. There may also be infection, and this could cause other complications, like bowel obstruction.

In both these conditions, the symptoms may not always be chronic or consistent. Sometimes, they may suddenly flare up without warning. There is no complete and final cure for these conditions. Treatment mainly consists of controlling symptoms.

There are several complications that patients with ulcerative colitis and Crohn's Disease face. For instance, the consistent inflammation in the digestive tract can lead to infections, and can also result in scarring. When infections develop, it leads to narrowing of the intestine, and this could lead to bowel obstruction. In severe cases, patients may be forced to have part or all of their intestine, removed.

No comments:

Post a Comment